Wisconsin, 2014

Funnel Cloud in Wisconsin, July 1, 2014

July 1, 2014 · NWS GRB · 1 event in 1 county or zone

Thunderstorms developed along a frontal boundary that stretched across central Wisconsin. One of the storms produced a funnel cloud.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Thunderstorms developed along a frontal boundary that stretched across central Wisconsin. One of the storms produced a funnel cloud.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jul 1, 5:07 PM CST, 1 hour 18 minutes earlier.

Area forecast discussion, Jul 1, 5:07 PM CST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
607 PM CDT TUE JUL 1 2014

UPDATED AVIATION PORTION FOR 00Z TAF ISSUANCE

.SHORT TERM...TONIGHT AND WEDNESDAY
ISSUED AT 231 PM CDT TUE JUL 1 2014

A SHARP AND COOL UPPER TROUGH WILL DROP OVER THE AREA THIS
AFTERNOON AND INTO TONIGHT BEFORE DEPARTING WEDNESDAY MORNING.
INSTABILITY SHOWERS WERE INCREASING IN THE TROUGH AXIS OVER THE
NORTHWEST HALF OF WESTERN WISCONSIN THIS AFTERNOON AND PROGGED TO
SPREAD OVER EASTERN WISCONSIN DURING THE REST OF THE AFTERNOON AND
INTO THIS EVENING. HEALTHY PWATS NEAR 1.25 INCHES WERE WITH THIS
TROUGH AS IT TRACKS SOUTHEAST OVER THE AREA. A FEW OF THE SHOWERS
WERE PRODUCING A QUICK 0.25 INCHES OVER PARTS OF NORTHWEST
WISCONSIN AND EXPECT SIMILAR TRENDS LATER THIS AFTERNOON INTO THIS
EVENING. THE FREEZING LEVEL IS RELATIVELY HIGH NEAR 10500 FEET AGL
AND THE CONVECTION WAS WORKING INTO A LEFT ENTRANCE REGION OF THE
UPPER JET BUT STILL ADDED SMALL HAIL TO THE HWO SINCE MU CAPES AS
PER SPC MESO PAGE AT 1000 G/KG IN THIS TROUGH AXIS. THIS
CONVECTION WILL BE WORKING INTO EASTERN WISCONSIN WHERE SOME
LOCATIONS REACHED THE UPPER 70S TO PRODUCE UNSTABLE LOW LEVEL
LAPSE RATES.

WATER VAPOR SAT IMAGERY APPEARS TO SHOW A TRAILING VORT DROPPING
SOUTH OVER NORTHERN MINNESOTA TO PRODUCE ADDITIONAL REGION OF
WEAKER. WITH THE LOWER CIGS OVER MINNESOTA...COULD BE DRIZZLE.
THIS SECONDARY AREA OF SHOWERS APPEAR TO BE MORE ASSOCIATED WITH A
H850 FRONT AND LEADING EDGE OF A COOLER AIR MASS DROPPING INTO THE
AREA OVERNIGHT AND INTO WEDNESDAY. TEMPERATURES ACROSS MUCH OF
NORTHERN MINNESOTA STRUGGLING TO CLIMB OUT OF THE 50S EARLY THIS
AFTERNOON. THIS CAA AND TROUGH PASS OVER MAINLY THE MORNING HOURS
WEDNESDAY...A FEW SHOWERS MAY ALSO LINGER OVER EAST CENTRAL
WISCONSIN ON WEDNESDAY WHERE A SUBTLE SURFACE TROUGH IS TRAILING
BACK OVER EAST CENTRAL WISCONSIN AT THE LAKE MICHIGAN SHORELINE.
EVENTUALLY DRIER WORKS INTO THE AREA ON WEDNESDAY FROM THE NORTH
TO START A DECREASING CLOUD TREND.

.LONG TERM...WEDNESDAY NIGHT THROUGH TUESDAY
ISSUED AT 231 PM CDT TUE JUL 1 2014

SURFACE HIGH PRESSURE SETTLING OVER MUCH OF THE MID SECTION OF
THE COUNTY WILL PROVIDE A COOL DRY COMFORTABLE PERIOD FOR THE
REMAINDER OF THE WORK WEEK. SOME LOCATIONS ACROSS THE FAR NORTH
COULD FLIRT WITH THE UPPER 30S FOR LOWS EACH WED NIGHT AND THURSDAY
NIGHT.

PCPN CHANCES RETURN THIS WEEKEND AS A SURFACE WARM FRONT ATTEMPTS
TO LIFT NORTHWARD OVER THE PLAINS WHILE A SHORTWAVE ON THE
PERIMETER OF THE WEAK UPPER RIDGE. MODEL TIMING AND LOCATION OF
THIS FRONT THROUGH THE WEEKEND IN QUESTION DUE TO NEARLY ZONAL
FLOW ALOFT SO THE FRONT WILL LIKELY STALL OVER PART OF THE REGION
THROUGH THE WEEKEND AS THE SHORT WAVE SLOWLY WORKS OVER THE
NORTHERN PLAINS AND WESTERN GREAT LAKES REGION. PROGS SUGGEST A
COLD FRONT SLIDES OVER DURING THE PERIOD FROM SUNDAY NIGHT INTO
MONDAY NIGHT FOR ANOTHER ROUND OF CONVECTION. NEVERTHELESS
CONFIDENCE IS LOW WITH IDEAL PERIODS OF CONVECTION DUE TO THE
NEARLY ZONAL FLOW AS THE NORTHERN PLAINS UPPER RIDGE FLATTENS.

EXPECT TEMPS TO REBOUND TO CLOSER SEASONAL LEVELS WITH THE RETURN
FLOW THIS WEEKEND.
&&

.AVIATION...FOR 00Z TAF ISSUANCE
ISSUED AT 602 PM CDT TUE JUL 1 2014

MAIN AVIATION FCST ISSUES ARE THE COVERAGE/TIMING OF THE
SHRA/TSRA...AND CIGS LATER TNGT. LATE THIS AFTN...TSRA COVERAGE
WAS ISOLD-SCT BASED ON THE LDS. WL CONT MENTION OF THUNDER AT THE
START OF THE TAFS...THEN TRANSITION TO JUST SHRA IN A FEW HRS DUE
TO THE LOSS OF HEATING. LOOKS LIKE THE MAIN AREA OF SHRA WL SWING
FM N-C WI THIS EVENING INTO E-C WI BY DAYBREAK. ADJUSTED TIMING IN
THE TAFS ACCORDINGLY. NOT REAL CONFIDENT HOW CIGS WL BEHAVE LATER
TGNT. BEST GUESS IS FOR MVF CIGS IN E-C WI...LOWER-END MVFR CIGS
IN CENTRAL WI...AND IFR CIGS IN THE N. SHOULD HAVE A BETTER FEEL
FOR THAT BY THE 06Z ISSUANCE.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM.....TDH
LONG TERM......TDH/JKL
AVIATION.......SKOWRONSKI
Hazardous weather outlook, Jul 1, 1:11 PM CST, 5 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
211 PM CDT TUE JUL 1 2014

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-021300-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
211 PM CDT TUE JUL 1 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON INTO THIS EVENING
OVER MOST LOCATIONS. SEVERE STORMS ARE NOT EXPECTED...BUT A FEW
STORMS MAY PRODUCE GUSTY WINDS...SMALL HAIL AND BRIEF DOWNPOURS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A SMALL CHANCE OF THUNDERSTORMS FROM SATURDAY NIGHT
THROUGH NEXT MONDAY. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT.

LMZ521-522-541>543-021300-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
211 PM CDT TUE JUL 1 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON INTO THIS
EVENING. A FEW STORMS MAY PRODUCE GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A SMALL CHANCE OF THUNDERSTORMS FROM SATURDAY NIGHT
THROUGH NEXT MONDAY.

TH

The radar

The Green Bay radar (KGRB), 130 km away, was scanning. The volume nearest the first event began at 00:25 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Marathon

When
July 1, 6:25 PM CST
Where
Marathon County, 2 mi NE of Wausau
Reported by
Public
Coordinates
44.990, -89.601

A funnel cloud formed under a weak thunderstorm on the northeast side of Wausau.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2014Every state in 2014This day in weather historyWarnings in Wisconsin, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 525191.